Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 30, NWS Northern Indiana

September 24, 2024LaGrange County, Indiana

NWS Northern Indiana issued this tornado warning at Sep 24, 2024, 4:58 PM EDT for LaGrange County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2024, 4:58 PM EDT (20:58 UTC)
Expired
Sep 24, 2024, 5:30 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 4:58 PM EDTTORNADO3 Ne Oliver Lake, INSpotter reports tornado has hit structures in this area. Time estimated by radar.
Sep 24, 5:01 PM EDTTORNADO2 Ne Oliver Lake, IN*** 2 INJ *** The storm that caused tornadic damage to Noble county intensified again and moved northeast. After initially dropping down around the intersection of 300 S and 300 E it continued northeastward damaging barns and knocking down trees. It completely

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WFUS53 KIWX 242058
TORIWX
INC087-242130-
/O.NEW.KIWX.TO.W.0030.240924T2058Z-240924T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
458 PM EDT Tue Sep 24 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Eastern Lagrange County in northeastern Indiana...

* Until 530 PM EDT.

* At 458 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located near Lagrange, moving northeast at 20 mph. 
  This storm has a history of producing brief tornadoes. 

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lagrange around 505 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Brighton, Mongo, and Plato.

This includes Interstate 80 in Indiana between mile markers 125 and
132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4168 8520 4157 8539 4160 8544 4176 8534
      4176 8520
TIME...MOT...LOC 2058Z 219DEG 18KT 4160 8540 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

FISHER
2 follow-up statements
724 
WWUS53 KIWX 242110
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
510 PM EDT Tue Sep 24 2024

INC087-242130-
/O.CON.KIWX.TO.W.0030.000000T0000Z-240924T2130Z/
Lagrange IN-
510 PM EDT Tue Sep 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
NORTHEASTERN LAGRANGE COUNTY...

At 510 PM EDT, a confirmed tornado was located near Lagrange, moving
northeast at 15 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lagrange County, including the following locations...
Brighton, Mongo, and Plato.

This includes Interstate 80 in Indiana between mile markers 126 and
132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4168 8520 4160 8535 4161 8537 4176 8532
      4176 8520
TIME...MOT...LOC 2110Z 226DEG 15KT 4162 8534 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

FISHER
687 
WWUS53 KIWX 242136
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
536 PM EDT Tue Sep 24 2024

INC087-242144-
/O.EXP.KIWX.TO.W.0030.000000T0000Z-240924T2130Z/
Lagrange IN-
536 PM EDT Tue Sep 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN LAGRANGE COUNTY HAS
EXPIRED...

The Tornado Warning that was previously in effect has been reissued 
for Northeastern Lagrange county until 6 PM EDT. Please refer to 
that bulletin for the latest severe weather information.

&&

LAT...LON 4168 8520 4160 8535 4161 8537 4176 8532
      4176 8520
TIME...MOT...LOC 2134Z 219DEG 18KT 4171 8524 

$$

FISHER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Sep 24, 2:05 PM EDT, 2 hours 53 minutes earlier. Its key messages:

  • * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week.
Area forecast discussion, Sep 24, 2:05 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
205 PM EDT Tue Sep 24 2024

.KEY MESSAGES...

* Scattered showers and thunderstorms expected this afternoon into
  early this evening. A few storms in northeast Indiana, south-
  central Michigan and northwest Ohio could become severe.

* Seasonable temperatures and periodic chances for showers late
  this week through early next week.

&&

.DISCUSSION...
Issued at 205 PM EDT Tue Sep 24 2024

Scattered showers and storms remain the main focus this afternoon
into early this evening. As of 18z, there is a ~1008 sfc low just
now entering nw IN with a warm front extending east into nrn IN and
nw OH. These sfc features will continue to lift north toward the MI
border this afternoon in advance an incoming shortwave impulse.
Showers/storms will accompany this system given the ongoing ample
moisture transport within broad isentropic ascent preceding the
shortwave. The main area of interest is still into mainly
eastern portions of the FA where a muddled warm sector is
building in with MLCAPE nearing 1000 j/g under 25-30 knots of
effective bulk shear. SPC Marginal Risk appears reasonable in
this environment with low LCL heights hinting at the low chance
for an isolated weak tornado/landspout, with isolated wind
damage the primary threat. The overall severe threat is limited
by meager lapse rates and lacking heating thanks to cloud cover.

A few showers may linger within the lingering shear axis
tonight, mainly near Lake MI due to some minor lake enhancement.
Kept fog and stratus in the grids otherwise overnight into
early tomorrow given lingering moist low levels and light winds.
The shear axis and/or trailing inverted trough does slowly
slide east through the area on Wednesday. The result is a non-
zero chance for a few showers/drizzle, though the strip away of
moisture in the mid levels and weak forcing in between upper
level systems may preclude isolated light showers from
developing.

Thursday is likely a dry and seasonable day before daily rain
shower chances return Friday through early next week. Tropical
cyclone remnants lifting north from the Gulf of Mexico look to
get absorbed into a leftover closed low over the lower-mid MS
Valley later Thursday through Saturday, before opening slowly
northeast toward the Great Lakes region Sunday into early next
week. The best opportunity for rain locally look to be Saturday
and beyond, though confidence regarding track/evolution of these
merging features is low. Temperatures should be pretty close to
seasonal norms otherwise.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 138 PM EDT Tue Sep 24 2024

A mid level trough allows for a surface low to push through the area
today into tonight as an upper low deepens to our southwest. This
setup allows for plenty of low level moisture and times of lift
allowing for rain and drizzle at times, especially at SBN. FWA may
have enough clearing to get into some thunderstorms this evening and
that would reduce flight conditions as a result of briefly heavy
rain. At this point, am not confident enough in adding thunderstorms
to these tafs at FWA so will rely on amendments for that. After
that, cold air advection behind the surface low and light winds may
allow for the formation of some combination stratus and lowered
tonight into Wednesday morning and so will hint at that possibility
in these tafs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Sep 24, 2:08 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
208 PM EDT Tue Sep 24 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
208 PM EDT Tue Sep 24 2024 /108 PM CDT Tue Sep 24 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for isolated strong to severe thunderstorms
this afternoon. The primary hazards are damaging wind gusts and
weak tornadoes. Confidence in severe weather occurring is medium,
and it is possible that no severe weather occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-251815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
208 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a slight chance of waterspouts. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 24, 3:51 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue Sep 24 2024

INZ018-027-OHZ015-024-242015-
Adams IN-Allen IN-Van Wert OH-Paulding OH-
351 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeville, or 8 miles northeast of Decatur, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodburn, Monroeville, Payne, Dixon, Mcgill, Worstville, Tillman,
Edgerton In Allen County, Tipton, Townley, Zulu, and Briceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 8488 4093 8497 4118 8481 4105 8457
TIME...MOT...LOC 1951Z 219DEG 25KT 4094 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

FISHER
Local storm report, Sep 24, 4:44 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
444 PM EDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tornado          2 NW Cosperville        41.51N 85.50W
09/24/2024                   Noble              IN   Trained Spotter

            Trained spotter reports tornado on the
            ground.

&&

CR
Local storm report, Sep 24, 4:50 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
450 PM EDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tornado          2 ESE Ligonier          41.45N 85.57W
09/24/2024                   Noble              IN   Trained Spotter

            Trained spotter reports tornado on the
            ground with trees down and debris kicked up.
            Time estimated by radar.

&&

CR
Local storm report, Sep 24, 4:53 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
453 PM EDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tornado          2 NW Cosperville        41.51N 85.50W
09/24/2024                   Noble              IN   Trained Spotter

            Roof ripped off of a pole barn. Time
            estimated by radar.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:26 PM EDTTornado Warning Tornado observedIWXLaGrange, Noble34 min
Sep 24, 5:28 PM EDTTornado WarningIWXLaGrange, Steuben32 min
Sep 24, 5:53 PM EDTTornado WarningIWXSaint Joseph37 min
Sep 24, 5:55 PM EDTTornado WarningIWXSteuben16 min
Sep 24, 6:24 PM EDTSevere Thunderstorm WarningIWXElkhart36 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.